Optimizing buffer size for the retrial queue: two state space collapse results in heavy traffic


We study a single server queueing model with admission control and retrials. In the heavy traffic limit, the main queue and retrial queue lengths jointly converge to a degenerate two-dimensional diffusion process. When this model is considered with holding and rejection costs, formal limits lead to a free boundary curve that determines a threshold on the main queue length as a function of the retrial queue length, above which arrivals must be rejected. However, it is known to be a notoriously difficult problem to characterize this curve. We aim instead at optimizing the threshold on the main queue length independently of the retrial queue length. Our main result shows that in the small and large retrial rate limits, this problem is governed by the Harrison–Taksar free boundary problem, which is a Bellman equation in which the free boundary consists of a single point. We derive the asymptotically optimal buffer size in these two extreme cases, as the scaling parameter and the retrial rate approach their limits.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    Abramov, V.M.: Analysis of multiserver retrial queueing system: a martingale approach and an algorithm of solution. Ann. Oper. Res. 141(1), 19–50 (2006)

    Article  Google Scholar 

  2. 2.

    Anisimov, V., Atadzhanov, K.L.: Diffusion approximation of systems with repeated calls and an unreliable server. J. Math. Sci. 72(2), 3032–3034 (1994)

    Article  Google Scholar 

  3. 3.

    Anisimov, V.V.: Switching stochastic models and applications in retrial queues. Top 7(2), 169 (1999)

    Article  Google Scholar 

  4. 4.

    Artalejo, J., Falin, G.: Standard and retrial queueing systems: a comparative analysis. Revista Matematica Complutense 15(1), 101–129 (2002)

    Google Scholar 

  5. 5.

    Artalejo, J.R.: Accessible bibliography on retrial queues. Math. Comput. Modell. 30(3–4), 1–6 (1999)

    Article  Google Scholar 

  6. 6.

    Artalejo, J.R.: A classified bibliography of research on retrial queues: progress in 1990–1999. Top 7(2), 187–211 (1999)

    Article  Google Scholar 

  7. 7.

    Artalejo, J.R.: Accessible bibliography on retrial queues: progress in 2000–2009. Math. Comput. Modell. 51(9), 1071–1081 (2010)

    Article  Google Scholar 

  8. 8.

    Atar, R., Shifrin, M.: An asymptotic optimality result for the multiclass queue with finite buffers in heavy traffic. Stoch. Syst. 4(2), 556–603 (2014)

    Article  Google Scholar 

  9. 9.

    Billingsley, P.: Convergence of Probability Measures. Wiley Series in Probability and Statistics: Probability and Statistics, 2nd edn. Wiley, New York (1999)

    Book  Google Scholar 

  10. 10.

    Cohen, J.: Basic problems of telephone traffic theory and the influence of repeated calls. Philips Telecommun. Rev. 18(2), 49–100 (1957)

    Google Scholar 

  11. 11.

    Falin, G.: Asymptotic investigation of fully available switching systems with high repetition intensity of blocked calls. Mosc. Univ. Math. Bull. 39(6), 72–77 (1984)

    Google Scholar 

  12. 12.

    Falin, G.: A survey of retrial queues. Queueing Syst. 7(2), 127–167 (1990)

    Article  Google Scholar 

  13. 13.

    Falin, G.: A diffusion approximation for retrial queueing systems. Theory Probab. Its Appl. 36(1), 149–152 (1992)

    Article  Google Scholar 

  14. 14.

    Falin, G., Artalejo, J.: Approximations for multiserver queues with balking/retrial discipline. OR Spectr. 17(4), 239–244 (1995)

    Article  Google Scholar 

  15. 15.

    Fleming, W.H., Soner, H.M.: Controlled Markov Processes and Viscosity Solutions. Stochastic Modelling and Applied Probability, vol. 15, 2nd edn. Springer, New York (2006)

    Google Scholar 

  16. 16.

    Harrison, J.M., Taksar, M.I.: Instantaneous control of Brownian motion. Math. Oper. Res. 8(3), 439–453 (1983)

    Article  Google Scholar 

  17. 17.

    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus. Graduate Texts in Mathematics, vol. 113, 2nd edn. Springer, New York (1991)

    Google Scholar 

  18. 18.

    Krichagina, E.V., Taksar, M.I.: Diffusion approximation for \(GI/G/1\) controlled queues. Queueing Syst. 12(3–4), 333–367 (1992)

    Article  Google Scholar 

  19. 19.

    Kruk, L., Lehoczky, J., Ramanan, K., Shreve, S.: An explicit formula for the Skorokhod map on \([0, a]\). Ann. Probab. 35(5), 1740–1768 (2007)

    Article  Google Scholar 

  20. 20.

    Lions, P.-L., Sznitman, A.-S.: Stochastic differential equations with reflecting boundary conditions. Commun. Pure Appl. Math. 37(4), 511–537 (1984)

    Article  Google Scholar 

  21. 21.

    Lukashuk, L.: Diffusion approximation and filtering for a queueing system with repeats. Cybern. Syst. Anal. 26(2), 253–264 (1990)

    Article  Google Scholar 

  22. 22.

    Mandelbaum, A., Massey, W.A., Reiman, M.I.: Strong approximations for Markovian service networks. Queueing Syst. 30(1), 149–201 (1998)

    Article  Google Scholar 

  23. 23.

    Phung-Duc, T.: Retrial Queueing Models: A Survey on Theory and Applications. Applied Stochastic Models in Business and Industry (to appear)

  24. 24.

    Yang, T., Templeton, J.G.: A survey on retrial queues. Queueing Syst. 2(3), 201–233 (1987)

    Article  Google Scholar 

Download references


This research was supported in part by the ISF (Grant 1315/12).

Author information



Corresponding author

Correspondence to Anat Lev-Ari.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Atar, R., Lev-Ari, A. Optimizing buffer size for the retrial queue: two state space collapse results in heavy traffic. Queueing Syst 90, 225–255 (2018). https://doi.org/10.1007/s11134-018-9585-y

Download citation


  • Retrial queue
  • Diffusion approximation
  • Heavy traffic
  • The Harrison–Taksar free boundary problem
  • State space collapse

Mathematics Subject Classification

  • 60F17
  • 60J60
  • 60K25
  • 93E20